Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 16, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at May 24, 2004, 9:14 PM EDT for Middlesex County, Worcester County, Massachusetts. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2004, 9:14 PM EDT (01:14 UTC)
- Expired
- May 24, 2004, 10:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
Counties Middlesex County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 88 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 9:14 PM EDT | HAIL 1 | Gardner, MA | |
| May 24, 9:14 PM EDT | HAIL 1 | Gardner, MA | |
| May 24, 9:29 PM EDT | HAIL 0.88 | Fitchburg, MA | |
| May 24, 9:29 PM EDT | HAIL 0.88 | Fitchburg, MA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 5:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 1.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1327 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 368 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 11.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBOX 250114 SVRBOX MAC017-027-250200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 914 PM EDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS THIS INCLUDES THE CITIES OF...LEOMINSTER...FITCHBURG NORTHWESTERN MIDDLESEX COUNTY IN EASTERN MASSACHUSETTS THIS INCLUDES THE CITY OF LOWELL * UNTIL 1000 PM EDT * AT 914 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR GARDNER...OR ABOUT 7 MILES WEST OF FITCHBURG...AND MOVING EAST AT 45 MPH. A TRAINED SPOTTER RECENTLY REPORTED DIME SIZED HAIL IN GARDNER. * THE SEVERE THUNDERSTORM WILL BE NEAR... FITCHBURG AND LEOMINSTER BY 920 PM EDT LUNENBURG BY 925 PM EDT TOWNSEND AND SHIRLEY BY 930 PM EDT GROTON...PEPPERELL AND AYER BY 935 PM EDT DUNSTABLE AND WESTFORD BY 945 PM EDT LAT...LON 4265 7207 4248 7202 4252 7128 4271 7130 $$ DELLICARPINI FIELD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:02 PM EDT, 3 hours 12 minutes earlier.
Area forecast discussion, May 24, 6:02 PM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TAUNTON MA 602 PM EDT MON MAY 24 2004 ...SEVERE TSTM POTENTIAL TONIGHT... .UPDATE ATMOSPHERE CLEARLY SIGNALING SUPERCELL ENVIRONMENT AND WSR-88DS CERTAINLY PROVING THAT TO BE CORRECT TO OUR WEST. POTENTIAL ACRS THE AREA WILL BE FROM THESE SUPERCELLS EVOLVING INTO BOW COMPLEXES AS THEY RACE E/NE TONIGHT. THE WRN PART OF FA...GENERALLY ORH W AND NRN CT CURRENTLY SEEING ADVECTION OF HIGHER TD AIR WHICH IS HELPING TO DESTABILIZE THE LOWEST LEVELS. TO THE EAST...WHILE A MARINE LAYER IS IN PLACE...BELIEVE ELEVATED INSTABILITY WILL ALLOW POTENTIAL FOR LARGE HAIL AND STRONG WNDS WHERE THIS ACTIVITY MOVES THRU. NOT UNLIKE THE MINI SUPERCELL WHICH DROPPED ACRS CT LATE NIGHT. AS AN ASIDE...LINE OF SVR STORMS WHICH RAPIDLY FORMED MID AFTERNOON OVER THE WEST SHORE OF BUZZARDS BAY...PRODUCED SEVERE HAIL ACROSS CAPE COD AND THE CSTL WATERS IN THIS GENERAL MARINE ENVIRONMENT. OUR CONCERN IS THAT GIVEN THE DYNAMICS THERE IS POTENTIAL FOR THE ACTIVITY TO MAINTAIN ITSELF AS IT APPROACHS THE COAST. REMAINDER OF DISC FROM AFTN ISSUANCE .SHORT TERM... SHOWERS AND THUNDERSTORMS HAVE PUSHED INTO EASTERN MASSACHUSETTS BY MID AFTERNOON. ADDITIONAL ACTIVITY HAS FIRED OVER THE CAPE AND OUTER- WATERS. THERE WERE A FEW HOLES THAT DEVELOPED IN THE OVERCAST DOWN THERE WHICH ALLOWED THE SHALLOW FRONT TO MIX BACK TO THE NORTH. THIS RESULTED IN ENOUGH CONVERGENCE TO ALLOW FOR THUNDERSTORM DEVELOPMENT IN THAT REGION. MOST OF THE ACTIVITY HAS COME TO A TEMPORARY END OVER OUR WESTERN ZONES. HOWEVER...THE EARLIER CONVECTION HAS LEFT SOME SORT OF OUTFLOW BOUNDARY WHICH EXTENDED FROM SOUTHWEST MASSACHUSETTS INTO CONNECTICUT. YOU CAN SEE THE SUBTLE BOUNDARY ON OUR LATEST DOPPLER RADAR IMAGERY. PARTIAL CLEARING WAS ALSO PUSHING INTO OUR WESTERN ZONES...SO TEMPERATURES SHOULD QUICKLY WARM INTO THE 70S OVER THE NEXT FEW HOURS. THIS REMANENT OUTFLOW BOUNDARY SHOULD BE THE FOCUS FOR ADDITIONAL CONVECTION LATE THIS AFTERNOON AND EVENING. WIND/SHEAR PROFILES CONTINUE TO SHOW THE POTENTIAL FOR SUPERCELL THUNDERSTORMS TO DEVELOP ACROSS THIS REGION EARLY THIS EVENING. IN FACT SURFACE WINDS IN THE VICINITY OF THIS BOUNDARY WERE OUT OF THE SOUTHEAST. WINDS RIGHT OFF THE DECK TURN QUICKLY TO THE WEST...SO WE STILL HAVE TO WATCH OUT FOR THE POSSIBILITY OF A TORNADO WHERE SURFACE HELICITY CAN BE ENHANCED. OTHERWISE...LARGE HAIL AND STRONG DAMAGING WINDS WILL BE THE PRIMARY THREAT THIS EVENING. THE ACTIVITY THAT FORMS OUT WEST THIS EVENING...WILL MOVE INTO THE EASTERN ZONES TONIGHT. EVEN THOUGH THE BOUNDARY LAYER WILL BE STABLE...ENOUGH INSTABILITY ALOFT SHOULD REMAIN FOR THE POTENTIAL FOR A FEW REPORTS OF DIME SIZE HAIL. OTHERWISE...ANY THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED STREET FLOODING. ONCE THE CONVECTION ENDS...LOW CLOUDS AND FOG WILL ONCE AGAIN INVADE THE REGION. ALSO...HAVE ADDED SOME DRIZZLE TO THE NORTHEAST MASSACHUSETTS COAST. GUIDANCE TEMPERATURES APPEAR REASONABLE...BUT ARE PROBABLY TOO WARM ON THE COAST WITH THE MARINE LAYER. && .LONG RANGE (TUESDAY THROUGH SUN)... ONGOING WX PRECLUDES ASSIGNMENT OF ANY EXCEPTIONAL CONFIDENCE BEYOND A GFS/UKMET/ECMWF/ETA BLEND. POPS...BASICALLY RAISED POPS WED AND FRIDAY. HAVE SOME MEASUREABLE POTENTIAL TOMORROW (TUESDAY) IN THE MORNING MIST AFTR 12Z ACROSS NE MASS AND THEN A SMALL CHC OF SHWRS VCNTY THE WARMER AIR IJD-BDL-ORE- ORH REGION TUE AFTN (WK SFC LOW AND CNV). TEMPS...FCST EVEN CHILLIER THAN AVBL GUIDANCE TEMPS IN NE MASS TUESDAY AND GENERALLY SELECTED THE COLDER GFS FOR TEMPS OVERALL FOR SNE ON TUE...THE AREA IT MAY BREAK OUT WARM IS BDL NNW TOWARD E SLOPES BERKSHIRE COUNTY. REST OF TEMP FCST DEPARTURES ARE MEAGER AND NO CONFIDENCE DEVIATING FROM GUIDANCE. FOG IN THE FCST FOR THE NEXT 48 HRS. && .AVIATION... LOW CLOUDS WERE BREAKING OUT WEST BY MID AFTERNOON AND THEIR WERE EVEN A FEW BREAKS THAT HAVE DEVELOPED IN THE EAST. FIRST BATCH OF THUNDERSTORMS WERE MOVING OFF THE COAST...BUT WILL DEVELOP OUT WEST TOWARD EVENING. LOW CLOUDS AND FOG WILL ONCE AGAIN AFFECT THE REGION OVERNIGHT AFTER THE CONVECTION MOVES OUT. && .MARINE... SOUTHWESTERLY WINDS IN THE SOUTHERN WATERS WILL RESULT IN SOME 5 FOOT SEAS OVER THE SOUTHERN WATERS OVERNIGHT. ALSO...MAY HAVE 5 FOOT SEAS TOWARD DAY BREAK IN THE FAR EASTERN SECTIONS OF OUR NORTHERN WATERS...AS SURFACE WINDS INCREASE OUT OF THE NORTHEAST. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SCA TONIGHT FOR ANZ250 AND ANZ255. .NEAR/SHORT TERM (THRU 11Z TUE)...FRANK/WAS .LONG TERM (12Z TUE-NEXT MON)...DRAG
Hazardous weather outlook, May 24, 6:14 PM EDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 614 PM EDT MON MAY 24 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-251000- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 614 PM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MASSACHUSETTS...EXCEPT NANTUCKET...CONNECTICUT AND RHODE ISLAND UNTIL 11 PM. PLEASE SEE OTHER WATCH AND WARNING PRODUCTS FOR DETAILS. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... SHOWERS AND POSSIBLY THUNDERSTORMS WILL MOVE THROUGH THE REGION ON WEDNESDAY AND AGAIN FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED ON TUESDAY AND THURSDAY OR SUNDAY. SATURDAY MAY HAVE SHOWERS AS LOW PRESSURE IS EXPECTED TO TRAVEL OUT TO SEA ALONG THE FRONT THAT MOVES OFF THE COAST FRIDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX DRV/FRANK
In the hours before
Special weather statement, May 24, 7:10 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 710 PM EDT MON MAY 24 2004 NHZ011-250015- CHESHIRE NH- 710 PM EDT MON MAY 24 2004 AT 708 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH SOUTHERN VERMONT. THE STORMS WERE MOVING EAST AT 35 MPH...AND ARE EXPECTED TO WEAKEN AS THEY MOVE THROUGH CHESHIRE COUNTY BETWEEN 745 PM AND 830 PM. WIND GUSTS TO 40 MPH AND VERY HEAVY RAIN WILL ACCOMPANY THESE STORMS. DELLICARPINI FIELD
Special weather statement, May 24, 7:40 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 740 PM EDT MON MAY 24 2004 NHZ011-250030- CHESHIRE NH- 740 PM EDT MON MAY 24 2004 ...STRONG THUNDERSTORMS HEADED TOWARD CHESHIRE COUNTY... AT 740 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH WINDHAM COUNTY VERMONT. THE STORMS WERE MOVING TO THE EAST SOUTHEAST AT 25 MPH. IF THESE STORMS MAINTAIN THEIR INTENSITY...A SEVERE THUNDERSTORM WARNING MAY BE ISSUED FOR CHESHIRE COUNTY. AT THE VERY LEAST... THESE STORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND HAIL BETWEEN 810 PM AND 840 PM. * LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO WINCHESTER...WESTMORELAND...HINSDALE AND CHESTERFIELD. DELLICARPINI FIELD
Local storm report, May 24, 7:45 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
745 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL PLAINFIELD 42.52N 72.92W
05/24/2004 1.00 INCH HAMPSHIRE MA TRAINED SPOTTER
0701 PM HAIL ASHFIELD 42.53N 72.78W
05/24/2004 1.00 INCH FRANKLIN MA AMATEUR RADIO
0710 PM HAIL SHELBURNE 42.58N 72.68W
05/24/2004 1.00 INCH FRANKLIN MA TRAINED SPOTTER
0719 PM HAIL GREENFIELD 42.59N 72.60W
05/24/2004 1.75 INCH FRANKLIN MA TRAINED SPOTTER
0728 PM HAIL HAWLEY 42.57N 72.88W
05/24/2004 1.00 INCH FRANKLIN MA AMATEUR RADIO
&&
MCJSpecial weather statement, May 24, 7:49 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 749 PM EDT MON MAY 24 2004 NHZ012-015-250015- EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH- 749 PM EDT MON MAY 24 2004 AT 747 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH SMALL HAIL OVER NEW IPSWICH...OR ABOUT 11 MILES SOUTHEAST OF JAFFREY...MOVING NORTHEAST AT 40 MPH. PEA SIZED HAIL WAS REPORTED IN NEW IPSWICH BY AMATEUR RADIO OPERATORS. * LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO WILTON...TEMPLE...SHARON...NEW IPSWICH...NASHUA...MONT VERNON... MILFORD...MERRIMACK...MASON...MANCHESTER...LITCHFIELD...HUDSON... HOLLIS...GREENVILLE...BROOKLINE...BEDFORD AND AMHERST. DELLICARPINI FIELD
Special weather statement, May 24, 8:13 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 813 PM EDT MON MAY 24 2004 MAZ005>007-250045- CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-WESTERN ESSEX MA- 813 PM EDT MON MAY 24 2004 ...A STRONG THUNDERSTORM WILL MOVE THROUGH MIDDLESEX AND ESSEX COUNTIES... AT 812 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL NEAR BILLERICA...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO WILMINGTON...TOPSFIELD...TEWKSBURY...SALISBURY...ROWLEY...NORTH READING...NORTH ANDOVER...NEWBURYPORT...NEWBURY...WEST NEWBURY... MIDDLETON...METHUEN...LOWELL...LAWRENCE...IPSWICH...GROVELAND... GEORGETOWN...DRACUT...CHELMSFORD...BOXFORD...BILLERICA AND ANDOVER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING FOR MUCH OF SOUTHERN NEW ENGLAND. DELLICARPINI FIELD
Special weather statement, May 24, 9:03 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 903 PM EDT MON MAY 24 2004 MAZ004-005-026-250130- CENTRAL MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA- 903 PM EDT MON MAY 24 2004 ...STRONG THUNDERSTORMS WERE MOVING THROUGH NORTHERN WORCESTER COUNTY AND WILL ENTER NORTHWEST MIDDLESEX COUNTY... AT 902 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR TEMPLETON AND ATHOL...MOVING EAST NORTHEAST AT 40 MPH. THESE STORMS WILL BE ACCOMPANIED BY SMALL HAIL AND VERY HEAVY RAIN. * LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO WESTMINSTER...WESTFORD...TYNGSBORO...TOWNSEND...TEMPLETON... SHIRLEY...PHILLIPSTON...PETERSHAM...PEPPERELL...LUNENBURG... LEOMINSTER...GROTON...GARDNER...FITCHBURG...DUNSTABLE... CHELMSFORD...AYER...ATHOL...ASHBY AND ASHBURNHAM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING FOR MUCH OF SOUTHERN NEW ENGLAND. DELLICARPINI FIELD
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:07 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 38 min |
| May 24, 8:53 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex | 52 min |
| May 24, 9:20 PM EDT | Special Marine Warning | BOX | 85 min | |
| May 24, 9:49 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 26 min |
| May 24, 9:57 PM EDT | Special Marine Warning | BOX | 63 min | |
| May 24, 9:59 PM EDT | Special Marine Warning | BOX | 61 min | |
| May 24, 11:32 PM EDT | Special Marine Warning | BOX | 28 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.